How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Dog
Satisfied Customers: 35456
Experience:  University of California at Davis graduate veterinarian with 45 years of experience.
55012488
Type Your Dog Question Here...
Dr. Michael Salkin is online now

Blue, my 7.5 yr old French bulldog has recently started

Customer Question

Blue, my 7.5 yr old French bulldog has recently started whimpering shaking and panting heavily at the same time around 10.30 am every morning.I had noticed a week or so ago that he was reluctant to jump up or walk up stairs.2 years ago he was diagnosed with IVDD and had an operation to remove some calcified disc material near his neck.Since then he has been fine.He also had an episode prior to this with a hemi-vertebrae and lost use of his legs temporarily. A long weekend of bed rest and physio and he was back to normal. This was around 4 years ago.I took blue to the vet and he suggested that his back may have become inflamed.He prescribed metacam and he's now been on one dose of this daily for 4 days.The next day after the vet he started shaking again and settled after 90 mins or so post medication.The vet suggested adding gabapentin, 3xdaily 100mg which we started.Yday we gave him the metacam an hour earlier and he didn't have one of these episodes.Today we gave an hour later and within 15 mins of meds he had another bad turn.We are giving him strict rest inside a small penned area but he is still eating drinking and going to the toilet with no issues.I tried gently squeezing at various areas to see wher the pain is and there's no response of note.When I carry him out to the toilet he asks and stands absolutely fine although I only let him have a few steps.Any ideas??
Submitted: 6 months ago.
Category: Dog
Expert:  Dr. Michael Salkin replied 6 months ago.

You're speaking to Dr. Michael Salkin. Welcome to JustAnswer. I'm currently typing up my reply. Please be patient. This may take a few minutes.

Expert:  Dr. Michael Salkin replied 6 months ago.

I'm sorry that your question wasn't answered in a timely manner. By the principle of Occam's Razor, Blue is experiencing a recrudescence (relapse without cure in between events) of his IVDD which is conservatively addressed with a nonsteroidal antiinflammatory drug (NSAID) such as the meloxicam (Metacam) +/- the gabapentin (which doesn't appear to be of value when addressing acute pain but may be of benefit when used with other analgesics) +/- a narcotic analgesic such as tramadol +/- a skeletal muscle relaxant such as methocarbamol or diazepam.

Please respond with further questions or concerns if you wish.

Customer: replied 6 months ago.
Thanks for your response so far.
What would you suggest in terms of ongoing treatment?I'm assuming that Strict crate rest is essential.How long should we continue the metacam and gabapentin?Is there anything else that you could suggest?
Expert:  Dr. Michael Salkin replied 6 months ago.

Those drugs I mentioned can be given indefinitely on an as needed basis. IVDD is expected to be progressive and likely to cause episodic signs. I don't advocate strict confinement unless my patient is acutely painful and/or paretic (weak)/paralyzed (which should prompt consideration of surgical intervention once again). Studies in people support the benefit of conservative movement. Once non-painful, physical rehabilitation including underwater treadmill use to strengthen axial and appendicular musculature and help retrain the nervous system should be considered. Acupuncture may be helpful. Chiropractic maneuvers are controversiaon and may worsen neurologic status. Please continue our conversation if you wish.

Customer: replied 6 months ago.
Thank you.My slight concern is that even before the pain meds there were no obvious signs of a painful location anywhere.We were told by the vet that we should confine Blue to strict rest and only to take him out to go to the toilet.All other cases i have read about have also advocated strict rest so it's interesting that you suggest some conservative movement.IF this is inflammation then surely rest would be beneficial??Do you think that the panting/pain/shuddering every day at the same time will be linked to the metacam wearing off!?At all other times of the day he is fine, the morning routine is that I give him a gabapentin around 7 am and then an hour or two later I take him out to urinate, then bring him back inside to his confined area, I then try and give him some food in preparation for the metacam.Ideally I would love for him to not go through these episodes as was the case yesterday when he was fine all day.
Expert:  Dr. Michael Salkin replied 6 months ago.

I'm likely to be more aggressive than caretakers when attempting to induce pain upon palpation, hyperextension and hyperflexion of the spine.

I understand. It's best to follow your vet's orders in respect to rest vs conservative movement.

That's a reasonable assumption.

To avoid breakthrough pain, a different nonsteroidal antiinflammatory drug and/or the addition of a narcotic analgesic and/or skeletal muscle relaxant should be considered.

Customer: replied 6 months ago.
Thank you - which would you suggest to add to the other 2 meds or would you suggest dropping the metacam?That's what seems to be helping him so I'm loathe to remove that.I assume if we are giving him strict rest for a few weeks, we will be ok to continue these meds throughout?
Expert:  Dr. Michael Salkin replied 6 months ago.

You're welcome. I would remove gabapentin and add methocarbamol and tramadol to his meloxicam. Yes, all can be given indefinitely.

Customer: replied 6 months ago.
Thank you and apologies for the delayed response. Today is his 7th day on metacam and I have noticed that he has had diarroeah twice in the past 6 hours with the second time containing blood.I know that this can be a side effect of metacam so I think best to stop this and not give him tomorrow morning.I will offer small amounts of boiled chicken and rice with water.I am concerned that the metacam was helping relieve the pain and that stopping it now may cause the same shaking/heavy panting.If so, could we give tramadol or worse case scenario another dose of metacam until we can get to a vet?He seems fine in himself and tried to run away from me in the garden earlier, he is eating and urinatinf and drinking a normal amount?Thanks
Expert:  Dr. Michael Salkin replied 6 months ago.

Yes, always stop a NSAID when indications of gastrointestinal distress arise - inappetence, vomiting and/or diarrhea. Yes, tramadol can take its place although it isn't antinflammatory as is an NSAID. Please let his vet know what you're seeing.

Customer: replied 6 months ago.
Thanks Michael. We have let the vet know and he suggested stopping the metacam immediately which we will do.I'm just concerned that if the pain returns tomorrow, he seemed to respond well to the metacam.I guess not having it tomorrow and a recurrence of the shaking/panting/pain will tell us if it was the metacam helping, or if the gabapentin is helping at all.Does Tramasdol act quickly? In comparison to Metacam?
Expert:  Dr. Michael Salkin replied 6 months ago.

It depends. Tramadol can take up to 2 weeks to have an effect on chronic pain. There are NSAIDs in other classes that might be prescribed. The newest - grapiprant (Gallprant) isn't a COX inhibitor and so is both renal and hepatic sparing - a good choice for Blue.

Customer: replied 6 months ago.
Thank you, ***** ***** looks interesting.Would you recommend also no food and limited water to try and assist the diarroeah?
Expert:  Dr. Michael Salkin replied 6 months ago.

No, I see no value fasting my patient unless vomiting has arisen and I never restrict water. An over the counter antacid such as famotidine (Pepcid) dosed at 0.25 mg per pound of body weight at 12 hour intervals or omeprazole (Prilosec) dosed at 10 mg once daily can be helpful when an NSAID has irritated the stomach.